Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

August 6, 2011Broadwater County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 6, 2011, 6:30 PM MDT for Broadwater County, Montana. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2011, 6:30 PM MDT (00:30 UTC)
Expired
Aug 6, 2011, 7:30 PM MDT
In force
60 min
Issued by
NWS Great Falls, MT

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 120 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:51 PM MDTTSTM WND GST 466 Se Winston, MT46 MPH WIND GUSTS OCCURRED FROM 651 PM MDT UNTIL 657 PM MDT AT THE SILOS RECREATION AREA ALONG THE WEST SHORE OF CANYON FERRY LAKE. STORM ALSO PRODUCED 0.07 INCHES OF RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3678 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WWUS85 KTFX 070030
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
630 PM MDT SAT AUG 6 2011

MTZ052-053-070130-
BROADWATER MT-JEFFERSON MT-
630 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON AND CENTRAL
BROADWATER COUNTIES UNTIL 730 PM MDT...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
SCATTERED STRONG THUNDERSTORMS IN EASTERN JEFFERSON COUNTY...OR 11 
MILES WEST OF TOWNSEND...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WINSTON AND RADERSBURG...
   TOWNSEND...
   TOSTON...
   CANYON FERRY LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A 
STURDY BUILDING.

BOATERS ON CANYON FERRY LAKE MAY WANT TO RETURN TO SHORE UNTIL THE 
THUNDERSTORMS MOVE OUT OF THE AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4658 11133 4656 11132 4654 11134 4650 11126
      4644 11124 4643 11119 4645 11115 4619 11111
      4619 11134 4612 11135 4611 11138 4612 11191
      4648 11200
TIME...MOT...LOC 0028Z 265DEG 18KT 4635 11173

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:35 PM MDT, 55 minutes earlier.

Area forecast discussion, Aug 6, 5:35 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT SAT AUG 6 2011

.DISCUSSION...
SATURDAY THROUGH MONDAY EVENING...MODEL FORECAST CONTINUES TO KEEP
MOST OF MONTANA UNDER WESTERLY SOUTHWESTERLY FLOW DUE TO A WEAK
RIDGE OVER MUCH OF THE CENTRAL PLAINS. TEMPERATURES SHOULD REMAIN
WARM...WITH MOSTLY DRY CONDITIONS. AFTERNOON SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE SHORT TERM. MOST OF
THE CONVECTIVE ACTIVITY WILL INITIATE NEAR THE HIGHER TERRAIN WHERE
THERMAL MIXING WILL BE ASSISTED BY OROGRAPHIC ENHANCEMENT. SOME
SHOWERS WILL BE ABLE TO MOVE AWAY FROM THE HIGHER TERRAIN AND
SUSTAIN THEMSELVES DURING PEAK HEATING...HOWEVER MOST SHOWERS AND
THUNDERSTORMS SHOULD FALL APART WHEN THEY LEAVE THEIR LIFTING
MECHANISM.  MOST OF THE CONVECTIVE ACTIVITY WILL QUICKLY DIMINISH
AFTER SUNSET EACH EVENING AS DIURNAL HEATING SHUTS OFF. SUK

MONDAY NIGHT THROUGH FRIDAY...MODELS IN GOOD AGREEMENT WITH KEEPING
UNSETTLED WESTERLY FLOW FOR THE FIRST HALF OF THE FORECAST PERIOD.
MOISTURE AND EMBEDDED SHORTWAVE ENERGY WILL KEEP A SLIGHT CHANCE
OF AFTERNOON AND EVENING PRECIPITATION IN THE
FORECAST...ESPECIALLY AT AND AROUND HIGHER TERRAIN. BEST
THUNDERSTORM CHANCES WILL BE OVER SOUTHWEST MONTANA. RIDGING MAY
BEGIN TO BUILD LATER THURSDAY WHICH WILL LOWER CHANCES OF
PRECIPITATION. TEMPERATURES WILL REMAIN RIGHT AROUND SEASONAL
AVERAGES AND WINDS LOOK TO BE LIGHT OVERALL.

&&

.AVIATION...
UPDATED 2335Z.
VFR CONDITIONS WILL GENERALLY CONTINUE AT LEAST THROUGH THE DAY ON
SUNDAY ACROSS NORTH CENTRAL...CENTRAL...AND SOUTHWEST
MONTANA...UNLESS OTHERWISE STATED BELOW. A WESTERLY FLOW ALOFT WILL
PERSIST THROUGH THE PERIOD. SOME MONSOONAL MOISTURE WILL COMBINE
WITH INSTABILITY ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE
AREA (SOUTH OF A KMSO-KGTF-KHVR LINE)...FOR SCATTERED THUNDERSTORMS
WITH BRIEF HEAVY RAINFALL (CAUSING OCCASIONAL MVFR CONDITIONS)...
GUSTY WINDS...AND SMALL HAIL THROUGH AROUND 04Z THIS EVENING. NORTH
OF THIS LINE...SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT WITH BREEZY
DOWNSLOPE WINDS DECREASING AFTER 03Z. A CANADIAN COLD FRONT WILL
THEN MOVE SOUTH THROUGH NORTH CENTRAL AND CENTRAL MONTANA AFTER
12Z...SHIFTING WINDS MORE NORTHERLY AND KEEPING THE AIRMASS MORE
STABLE. HOWEVER...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE
AGAIN AFTER 20Z IN SOUTHWEST MONTANA (KHLN AND KBZN).  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  84  51  80 /  10  10  10  20
CTB  51  78  47  76 /  10  10  10  20
HLN  55  85  51  83 /  20  20  10  20
BZN  49  85  47  83 /  20  20  20  20
WEY  39  73  36  72 /  20  20  30  20
DLN  49  81  46  81 /  20  20  20  20
HVR  55  83  52  80 /  10  10  10  10
LWT  52  82  48  76 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...GUSTAFSON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 6, 3:15 AM MDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 AM MDT SAT AUG 6 2011

MTZ008>015-044>055-070915-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
315 AM MDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 2:46 PM MDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT SAT AUG 6 2011

MTZ008-062130-
BEAVERHEAD MT-
246 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 330 PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF GIBBONSVILLE...OR 33 MILES NORTH
OF SALMON...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN BEAVERHEAD COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4571 11392 4574 11392 4583 11343 4577 11339
      4559 11334 4556 11383 4560 11382 4562 11391
      4570 11395
TIME...MOT...LOC 2045Z 260DEG 18KT 4566 11386
Special weather statement, Aug 6, 6:30 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
630 PM MDT SAT AUG 6 2011

MTZ052-053-070130-
BROADWATER MT-JEFFERSON MT-
630 PM MDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON AND CENTRAL
BROADWATER COUNTIES UNTIL 730 PM MDT...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS IN EASTERN JEFFERSON COUNTY...OR 11
MILES WEST OF TOWNSEND...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WINSTON AND RADERSBURG...
   TOWNSEND...
   TOSTON...
   CANYON FERRY LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BOATERS ON CANYON FERRY LAKE MAY WANT TO RETURN TO SHORE UNTIL THE
THUNDERSTORMS MOVE OUT OF THE AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4658 11133 4656 11132 4654 11134 4650 11126
      4644 11124 4643 11119 4645 11115 4619 11111
      4619 11134 4612 11135 4611 11138 4612 11191
      4648 11200
TIME...MOT...LOC 0028Z 265DEG 18KT 4635 11173

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:59 PM MDTSpecial Weather StatementTFXGallatin31 min
Aug 6, 8:11 PM MDTSpecial Weather StatementTFXJudith Basin64 min
Aug 7, 3:39 PM MDTSpecial Weather StatementTFXGallatin36 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.